Main Article Content
Squamous cell carcinoma, SCC, scalp tumors, MMS, Mohs micrographic surgery, anticonvulsant, lamotrigine, valproic acid, valproate, photosensitizing drugs, skin cancer
Squamous cell carcinomas (SCC) are typically a tumor of advancing age (mean age at diagnosis: 70), with more than 80% of cases occurring among people aged 60 and older. In addition, these cancers commonly appear on sun-exposed areas of the body such as face, ears, neck, non-hair bearing scalp, and dorsal aspect of extremities and hands. Due to the rare presentation of the aforementioned case, involving a younger female patient with SCC on the hair-bearing scalp, secondary risk factors should be examined.
Many commonly used anticonvulsants, including lamotrigine and valproic acid, have known photosensitizing properties. In susceptible patients, the long-term interaction between photosensitizing medications and UV radiation elevates risk of damage from the sun and has the potential to increase the likelihood of developing skin cancer over time. There have been minimal studies that examine a possible association between anticonvulsants and various skin cancers, though the topic remains controversial and without consensus. Among the known adverse effects lamotrigine are several cutaneous photosensitivity issues, including exaggerated sunburn, skin irritation, hypersensitivity and rash. Valproic acid is often co-administered with lamotrigine for better management of epilepsy due to the synergistic effects. When given in combination, valproic acid has been found to significantly increase plasma levels and half-life oflamotrigine. These increased lamotrigine levels and exposure could in turn increase the risk of photosensitivity reactions and additional sequelae, including skin cancers.
We report a 45-year-old woman who developed SCC on the scalp with a 10-year history of anticonvulsant use including lamotrigine and valproic acid.
2. Youl PH, Janda M, Aitken JF, et al. Body-site distribution of skin cancer, pre-malignant and common benign pigmented lesions excised in general practice. Br J Dermatol. 2011;165(1):35-43. [PMID: 21443534].
3. Wishart DS, Feunang YD, Guo AC, et al. DrugBank 5.0: a major update to the DrugBank database for 2018. Nucleic Acids Res. 2018;46(D1):D1074-D1082. [PMID: 29126136].
4. Hofmann GA, Weber B. Drug-induced photosensitivity: culprit drugs, potential mechanisms and clinical consequences. J Dtsch Dermatol Ges. 2021;19(1):19-29. [PMID: 33491908].
5. Bilski PJ, Wolak MA, Zhang V, Moore DE, Chignell CF. Photochemical reactions involved in the phototoxicity of the anticonvulsant and antidepressant drug lamotrigine (Lamictal). Photochem Photobiol. 2009;85(6):1327-1335. [PMID: 19659919].
6. Zaccara G, Perucca E. Interactions between antiepileptic drugs, and between antiepileptic drugs and other drugs. Epileptic Disord. 2014;16(4):409-431. [PMID: 25515681].
7. Kristensen KB, Pedersen SA, Schmidt SAJ, Pottegård A. Use of antiepileptic drugs and risk of skin cancer: A nationwide case-control study. J Am Acad Dermatol. 2020;82(2):326-335. [PMID: 31150714].
8. Kaae J, Boyd HA, Hansen AV, et al. Photosensitizing medication use and risk of skin cancer. Cancer Epidemiol Biomarkers Prev. 2010;19(11):2942-2949. [PMID: 20861398].
9. Kaae J, Carstensen L, Wohlfahrt J, Melbye M, Boyd HA. Epilepsy, anti-epileptic medication use and risk of cancer. Int J Cancer. 2014;134(4):932-938. [PMID: 23901034].
10. Busti AJ, Herrington JD. Valproate (Depakote; Depakene) Inhibition of Lamotrigine (Lamictal) and the Risk of Rash and Steven-Johnson Syndrome. 2015. https://www.ebmconsult.com/articles/valproate-valproic-acid-lamotrigine-interaction-rash. Accessed on Dec 15, 2022.